Liver damage from medication



We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

If medication is taken in the wrong dose, severe liver damage can result
25.06.2013

Because many drugs are freely available in pharmacies, many people assume that their effects are harmless. But: "Liver damage as a side effect of medication is a generally underestimated problem," warns Professor Dr. med. Peter R. Galle, Director of the 1st Medical Clinic and Polyclinic at the University Medical Center Mainz and board member of the DGVS. There are no exact patient numbers for Germany, but the results of a study in Iceland suggest that the problem in this country is greater than has often been claimed.

19 out of 100,000 people suffer liver damage As part of a research project, scientists from the University of Iceland in Reykjavik spent two years examining the data of all patients with liver damage caused by drugs. It was shown that around 19 out of 100,000 people in the country suffered serious liver damage from medication every year. Another study on the same topic came to a number of 14 to 100,000 patient cases in France a few years ago. A study in Sweden found a ratio of two to 100,000.

Painkillers and antibiotics responsible. Liver impairment and damage from paracetamol, non-steroidal anti-inflammatory drugs (NSAIDs) and antibiotics occur particularly frequently. Antibiotic combinations of amoxicillin and clavulanic acid were responsible for sustained damage in 22 percent of the cases. "The problem is that the symptoms are often unspecific and the diagnosis is difficult," explains DGVS expert Galle. Affected people suffer from loss of appetite, nausea and vomiting, fever, abdominal pain, joint and muscle pain. In addition, itching, skin color changes, pale stools and / or discolouration of the stool can also occur. The latter symptoms in particular indicate liver damage. "It is important to consider possible liver damage with these symptoms and, if in doubt, to check the liver values," said the doctor. "Rare, but especially dangerous, is acute liver failure: for many of the patients, despite treatment, it is fatal."

In order to prevent this from happening so far, the association believes that the dosages and dosage recommendations of the pharmaceutical manufacturers should be followed. "Liver damage often occurs as a result of overdosing or exceeding the prescribed therapy duration," explains Galle. If signs of liver damage are detected, the drug should be discontinued if possible and in consultation with the treating doctor.

Caution also with natural remedies
Not only conventional medicine can be toxic. Even with natural remedies, considerable damage to the liver has already been observed in part because the remedies were taken incorrectly. According to the expert, the effects are “unfortunately often unpredictable”. Some people would be more sensitive to non-prescription drugs than others. (sb)

Image: Grace Winter / pixelio.de

Author and source information



Video: Liver Diseases - Causes, Symptoms, Treatments u0026 More


Previous Article

Diabetes: sugar in hypoglycemia

Next Article

Through tick bite Lyme disease and TBE